A 17-year-old male with no significant past medical history is brought into the ED by his parents with altered mental status after an evening spent with some friends. The patient is awake but anxious and unable to provide a detailed history. His heart rate is 132 bpm, blood pressure is 162/85 mmHg, respiratory rate 32 breaths per minute, and temperature is 99°F.
Toxic Misconceptions of K-2/Spice
A 17-year-old male with no significant past medical history is brought into the ED by his parents with altered mental status after an evening spent with some friends. The patient is awake but anxious and unable to provide a detailed history. His heart rate is 132 bpm, blood pressure is 162/85 mmHg, respiratory rate 32 breaths per minute, and temperature is 99°F. His physical examination is otherwise only remarkable for diaphoresis. His ocular, abdominal, and neurologic examinations are normal. An ECG documents sinus tachycardia with normal intervals. A complete blood count and chemistry panel are obtained, but are normal. He has an undetectable ethanol level, and his urine drug screen is negative. His anxiety and tachycardia slowly improve with lorazepam 1mg IV given twice and 2 liters of normal saline. As his symptoms improve, he is able to inform his parents and medical staff that he was smoking “Spice” with his friends. He is discharged home in the care of his parents after symptomatic improvement.
A 34-year-old woman with a history of polysubstance abuse is brought to the ED by local police in an agitation. On the night of arrival she was found running naked through a cornfield and was brought into the ED after a 45-minute chase by the police. On arrival to the ED, she is agitated and disheveled, loudly screaming at the entire staff. Her heart rate is 125 bpm with a blood pressure of 183/91, respiratory rate of 28 breaths per minute and a temperature of 99.5°F. She is unable to provide any history. Physical examination is remarkable for abrasions throughout her body and diaphoresis. Her ocular, abdominal, and neurologic examinations are normal. Her ECG demonstrates sinus tachycardia, and her complete blood count, chemistry panel, and liver function tests are normal. Her CPK is 420 IU/L. Her urine drug screen is positive for opiates and benzodiazepines. She receives lorazepam 2mg IV with some improvement in her agitation. Her tachycardia slowly resolves with IV fluids and repeated doses of IV lorazepam throughout the night. The following morning, she informs the nursing staff that she made a tea from something called “K2” and injected it intravenously. After a thorough infectious work-up, symptomatic control, and referral for substance abuse counseling, she is discharged home on hospital day three.
Over 2-3 years, synthetic cannabinoids have received a tremendous amount of attention in the lay media. These substances, sold variably as “Spice,” “K2,” “Genie,” “Space Truckin,” and “Gorillaz” (to name a few), have multiple characteristics that make them intriguing to the broad public. First, they are marketed as “legal marijuana,” described by distribution websites and blogs as having effects similar to marijuana but legally available for purchase over the counter or on-line. Secondly, they are sold in a sly manner – the chemicals are sprayed onto innocuous plant material to obtain the appearance of a marijuana-like substance, but with the package warning of “not intended for human consumption.” Finally, they are undetectable by routine screening methods, making their use attractive to students, employees, and even military personnel attempting to avoid penalties.
A report by the “Monitoring the Future” study in 2011 shows that synthetic cannabinoids are not just a media phenomenon. In the first year it was included in the survey, 11.4% of high school seniors admitted to using synthetic cannabinoids within the last 12 months. And rather unexpectedly, these students that had used synthetic cannabinoids, also tended to use marijuana.
In response to the media attention and the associated increased use, the U.S. Drug Enforcement Administration (DEA) temporarily placed five of the most frequently encountered synthetic cannabinoids (JWH-018, JWH-073, JWH-200, CP-47,497, and cannabicyclohexanol) onto the Schedule 1 list of the Controlled Substances Act in March 2011. This temporary scheduling was recently extended to August 29, 2012 while awaiting permanent scheduling for these substances. However, the large availability of similar, yet structurally different, cannabinoids has provided distributors and purchasers some leniency. At the time this article was written, 15 of 50 states have legislation in place that more broadly bans non-medical use of all cannabinoid homologues or any substance found to have activity at the cannabinoid receptor. However, the other states have either no law in place, or they have laws focused on certain synthetic cannabinoids.
While the legal details are being delineated, reports of use throughout the United States have continued, with a consistent number of calls being made to U.S. poison centers describing adverse effects from the use of synthetic cannabinoids. The medical literature, mostly relying on these case reports, has demonstrated that synthetic cannabinoids can cause a myriad clinical effects not necessarily expected with marijuana use. However, a completely reliable clinical scenario is difficult to predict, since very little can be known about the exact substance or amount each patient is exposed to. The “Spice” one patient smokes may have completely different chemicals from the “K2” that another patient baked into brownies. That being said, some of the effects seen in various published reports have included psychosis, tachycardia, hypertension, dysrhythmias, metabolic derangements, myocardial infarction, and seizures.
In a March 2012 USA TODAY article, entitled, “ER docs don’t recognize signs of fake marijuana in teens,” a the reporter emphasized the need for continued education in the medical community on synthetic cannabinoids. Unfortunately, the journal article cited by the reporter (Cohen J, Morrison S, Greenberg J, et al. “Clinical presentation of intoxication due to synthetic cannabinoids” Pediatrics 2012 March 19 Epub ahead of print) had nothing to do with emergency physician knowledge of synthetic cannabinoids and did not study physician ability to recognize symptoms of synthetic cannabinoid intoxication. Additionally, the USA TODAY article inappropriately suggests that “comprehensive lab work is necessary to confirm use,” when in reality the availability of tests for synthetic cannabinoids are incredibly limited and rarely clinically useful in the emergent setting.
However, the message of the USA TODAY article happened to be correct. In a survey of EM residents and attendings at a teaching hospital in Chicago, less than half of physicians surveyed had ever heard of these substances. Of those who had heard of them, only 53% were able to identify some of the most common side effects prompting ED evaluation. Also of the physicians who had heard of synthetic cannabinoids, 72% stated they obtained their information about them from non-medical sources.
The mainstay of treatment for a patient presenting with side effects from use of a synthetic cannabinoid will be supportive care. Most patients seeking care in the ED will have a component of anxiety or agitation that will be responsive to benzodiazepines. Intravenous fluids can be administered for dehydration as needed. Decontamination with
activated charcoal for isolated ingestion of synthetic cannabinoids would be ineffective and unnecessary.
Co-ingestion with other illicit substances should be expected, further investigated, and treated as necessary. In patients with mixed drug exposures presenting with agitation and hyperthermia, progression to acute rhabdomyolysis should managed with appropriate cooling measures and fluid resuscitation.
In summary, synthetic cannabinoids have become quite popular in the United States, and their use continues despite attempts at regulation. Side effects are not necessarily those seen with marijuana use, increasing the possibility of seeking care in the emergency department. Although care is largely supportive, emergency physicians must be knowledgeable of these substances and their potential effects not only to be able to appropriately treat the patient, but also to be able to educate them on the dangers of synthetic cannabinoid use.